Alert archive / West Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 14, 2012, 4:03 PM EDT for Lincoln County, West Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2012, 4:03 PM EDT (20:03 UTC)
- Expired
- Aug 14, 2012, 4:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Charleston, WV
County Lincoln County, WV
The radar
The Charleston,WV radar (KRLX), 13 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 674 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
117
WWUS81 KRLX 142003
SPSRLX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
403 PM EDT TUE AUG 14 2012
WVZ013-015-142030-
KANAWHA WV-LINCOLN WV-
403 PM EDT TUE AUG 14 2012
...A SMALL CLUSTER OF SHOWERS AND THUNDERSTORMS WAS MOVING
OUT OF LINCOLN COUNTY INTO SOUTHWESTERN KANAWHA COUNTIES...
AT 356 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SOD AND ALKOL
OF EASTERN LINCOLN COUNTY...MOVING EAST AT 20 TO 25 MPH.
WIND GUSTS TO 30 MPH...PEA-SIZED HAIL...AND A BRIEF DOWNPOUR ARE
POSSIBLE WITH THIS CLUSTER OF SHOWERS AND THUNDERSTORMS.
THIS STORM WILL BE NEAR ALUM CREEK AND BROUNLAND AROUND 415 PM...
AND KANAWHA STATE FOREST BY 430 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3826 8200 3833 8191 3832 8170 3827 8169
3823 8170 3822 8172 3820 8174 3823 8178
3821 8181 3818 8180 3821 8184 3817 8185
3814 8198 3827 8201
$$
22What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 14, 3:27 PM EDT, 36 minutes earlier.
Area forecast discussion, Aug 14, 3:27 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 327 PM EDT TUE AUG 14 2012 .SYNOPSIS... WEAK COLD FRONT MOVES THROUGH THIS EVENING...FOLLOWED BY A SECONDARY FRONT OVERNIGHT. HIGH PRESSURE SAILS ACROSS WEDNESDAY INTO THURSDAY. A STRONGER COLD FRONT CROSSES FRIDAY. && .NEAR TERM /THROUGH WEDNESDAY/... LOW STRATUS HANGING TOUGH ALONG OH RVR AREA THIS AFTN. SFC FRONT AS OF 1730Z WAS LOCATED FROM A LINE JUST E OF EKG TO LEX...WITH WEAK SFC LOW OVER EAST CENTRAL OH. THINK THE LOW STRATUS WILL BREAK UP OVER NEXT FEW HRS WITH APPROACH OF FRONTAL BOUNDARY. SEEING BKN LINE OF MAINLY SHRA ATTM AHEAD OF BOUNDARY...ACROSS WESTERN ZONES. AREAS ALONG AND EAST OF I79/US119 CORRIDOR HAS MANAGED TO SEE QUITE A BIT OF SUN THUS FAR HELPING TO DESTABILIZE THOSE AREAS. THINK THIS BKN LINE WILL CONT TO DEVELOP AS IT HEADS E THIS AFTN WITH THUNDER BECOMING MORE LIKELY ONCE TO AFOREMENTIONED AREAS. SPC CONT TO HIGHLIGHT THIS AREA IN SLIGHT RISK AS MID LEVEL FLOW INCREASES WITH APPROACH OF UPR TROF AND FRONTAL BOUNDARY. WILL PAINT THIS AREA WITH LKLY POPS THIS AFTN WITH HIGH CHC WEST OF CRW/CKB. STILL BELIEVE BETTER JUXTAPOSITION OF DYNAMICS AND INSTABILITY WILL REMAIN TO NE OF CWA THOUGH. SFC LOW WILL SCOOT TO NE WITH FRONTAL BOUNDARY BECOMING RATHER DIFFUSE IN NATURE HEADING INTO THIS EVE. APPEARS A SECONDARY FRONTAL BOUNDARY WILL SLIP S FROM UPR OH VALLEY INTO CENTRAL LOCALES BY 06Z TONIGHT AND HAVE SOME LOW POPS WITH IT. MDLS HAVE THIS PERHAPS STALLING FOR A TIME OVERNIGHT ACROSS THE AREA BEFORE STOUT S/W TROF SWINGS THRU IN MORNING HELPING TO TAKE FRONT E. MDLS SHOW DECENT VORT MAX WITH THIS MOVING ACROSS S KY/SW VA BY 12Z. AS A RESULT WILL KEEP CHC POPS ACROSS S WV MTNS AND SW VA. FG VERY TRICKY TONIGHT AS GUIDANCE SUGGESTS MOST PLACES FG OVERNIGHT. HOWEVER H925 MOISTURE FIELDS SUGGEST LOW STRATUS DEVELOPING ALONG AND AHEAD OF SECONDARY BOUNDARY TONIGHT WITH PERHAPS NW PORTION OF CWA EXPERIENCING PARTIAL CLEARING LATE FOR FG...INCLUDING PKB. WILL CARRY CHC POPS FIRST HALF OF DAY TOMORROW ACROSS MTNS UNTIL TROF AXIS SLIDES E TAKING DEEP MOISTURE WITH IT. ANY STRATUS WILL BREAK UP MY LATE MORNING AS DRIER AIR FILTERS IN FROM NW. GUIDANCE TIGHTLY CLUSTERED ON NUMBERS TONIGHT AND TOMORROW AND WILL ROLL WITH A BLEND. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... A WARM FRONT PUSHES NORTHWARD ACROSS THE AREA ON THURSDAY. MOISTURE IS LIMITED...BUT MAY BE ENOUGH TO PRODUCE A FEW AFTERNOON OR EVENING SHOWERS/THUNDERSTORMS. BASED ON 850 MB TEMPERATURES...WILL RUN WITH THE WARMER MET MOS FOR HIGHS. A STRONG COLD FRONT THEN MOVES THROUGH ON FRIDAY/FRIDAY NIGHT. MODEL TIMING VARIES STILL WITH THE FRONT...SO WILL RUN A MIDDLE OF THE ROAD APPROACH FOR NOW. && .LONG TERM /SATURDAY THROUGH TUESDAY/... USED A BLEND OF THE ECMWF AND ECMWF ENSEMBLE MEAN FOR THE PERIOD. ALTHOUGH THIS WOULD HAVE THE COLD FRONT MOVE THROUGH EARLY IN THE WEEKEND WITH MUCH COOLER AIR BEHIND IT...A COUPLE OF DISTURBANCES ROTATION THROUGH THE UPPER LEVEL TROUGH WOULD PROVIDE SOME CHANCES OF PRECIPITATION. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... FRONTAL BOUNDARY WILL MOVE E THRU AREA THIS AFTN/EARLY EVE WITH SHRA/TSRA ALONG AND AHEAD OF. HAVE SOME TEMPO IFR VSBY TSRA FROM KCRW AND KCKB...POINTS E WHERE BEST INSTABILITY LIES. OTHERWISE HAVE SOME MVFR SHRA KHTS AND KPKB. SECONDARY FRONTAL BOUNDARY WILL SLIP S INTO AREA AND STALL FOR A TIME OVERNIGHT. THIS MAKES FG FCST TRICKY. THINK ENOUGH LLVL MOISTURE WILL LINGER AHEAD OF THIS SECONDARY BOUNDARY TO ALLOW FORMATION OF MVFR STRATUS...MITIGATING FG. THUS WILL KEEP FG AT BAY EXCEPT ALLOWING FOR KPKB TO SLIP INTO IFR/LIFR FG AFTER 09Z WITH SOME PARTIAL CLEARING. S/W TROF WITH EMBEDDED DISTURBANCE WILL SWING THRU TOMORROW MORNING WITH SOME SHRA ACROSS SW VA AND S WV MTNS. AS THIS MOVES E IT WILL TAKE DEEPER MOISTURE WITH IT WITH DRIER AIR FILTERING IN FROM NW THRU DAY. THUS WILL SCT OUT STRATUS BY LATE MORNING...HOLDING ON LONGEST ACROSS MTN TAF SITES. EXPECT JUST SOME FLAT LOW VFR CU IN AFTN. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: TIMING OF SHOWERS AND THUNDERSTORMS MAY VARY THIS AFTERNOON. FOG MAY BE MORE PREVALENT THAN STRATUS OVERNIGHT. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY M M M M H H H H M M M L HTS CONSISTENCY M M H H H H H H H M M L BKW CONSISTENCY H H M M H H H H H H H H EKN CONSISTENCY H M M M M M H H M M L L PKB CONSISTENCY H M H H H H H H H M M L CKB CONSISTENCY H H H H H H H H M M M M AFTER 18Z WEDNESDAY... IFR FOG POSSIBLE THURSDAY MORNING. IFR POSSIBLE IN THUNDERSTORMS FRIDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...RPY/30 NEAR TERM...30 SHORT TERM...RPY LONG TERM...RPY AVIATION...30
Hazardous weather outlook, Aug 14, 3:53 PM EDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 353 PM EDT TUE AUG 14 2012 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-013-014-152000- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-LINCOLN-PUTNAM- 353 PM EDT TUE AUG 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ003-004-WVZ010-011-015>020-024>040-046-047-152000- DICKENSON-BUCHANAN-PLEASANTS-TYLER-KANAWHA-ROANE-WIRT-CALHOUN- RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS- HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER- UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 353 PM EDT TUE AUG 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF LARGE HAIL WITH THUNDERSTORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 14, 3:33 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
333 PM EDT TUE AUG 14 2012
OHZ075-084-142000-
ATHENS OH-VINTON OH-
333 PM EDT TUE AUG 14 2012
...CLUSTER OF SHOWERS AND THUNDERSTORMS MOVING OUT OF VINTON COUNTY
INTO ATHENS COUNTY...
AT 330 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
LAKE HOPE STATE PARK...MOVING EAST AT 20 MPH.
WIND GUSTS TO 30 MPH...PEA-SIZED HAIL...AND A BRIEF DOWNPOUR...
ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR NELSONVILLE AROUND 340 PM...THE PLAINS AROUND
350 PM AND ATHENS AROUND 400 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3951 8205 3946 8206 3946 8196 3925 8192
3923 8237 3939 8236 3939 8229 3946 8228
3948 8221 3947 8218 3948 8217
22Special weather statement, Aug 14, 4:03 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
403 PM EDT TUE AUG 14 2012
WVZ013-015-142030-
KANAWHA WV-LINCOLN WV-
403 PM EDT TUE AUG 14 2012
...A SMALL CLUSTER OF SHOWERS AND THUNDERSTORMS WAS MOVING
OUT OF LINCOLN COUNTY INTO SOUTHWESTERN KANAWHA COUNTIES...
AT 356 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SOD AND ALKOL
OF EASTERN LINCOLN COUNTY...MOVING EAST AT 20 TO 25 MPH.
WIND GUSTS TO 30 MPH...PEA-SIZED HAIL...AND A BRIEF DOWNPOUR ARE
POSSIBLE WITH THIS CLUSTER OF SHOWERS AND THUNDERSTORMS.
THIS STORM WILL BE NEAR ALUM CREEK AND BROUNLAND AROUND 415 PM...
AND KANAWHA STATE FOREST BY 430 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3826 8200 3833 8191 3832 8170 3827 8169
3823 8170 3822 8172 3820 8174 3823 8178
3821 8181 3818 8180 3821 8184 3817 8185
3814 8198 3827 8201
22The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 4:17 PM EDT | Special Weather Statement | RLX | Pocahontas | 28 min |
| Aug 14, 5:11 PM EDT | Special Weather Statement | RLX | Fayette | 34 min |
| Aug 14, 6:44 PM EDT | Special Weather Statement | RLX | Wyoming | 31 min |
| Aug 14, 7:33 PM EDT | Special Weather Statement | RLX | McDowell | 27 min |
| Aug 14, 3:33 PM EDT | Special Weather Statement | RLX | Athens | 27 min |
| Aug 14, 4:30 PM EDT | Special Weather Statement | RLX | Athens, Meigs | 30 min |
Nearby
Special Weather Statements in West Virginia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.